Thunderstorm Wind, Campbell
- When
- July 22, 8:45 PM MST
- Where
- Campbell County, 10.5 mi WNW of Recluse
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.810, -105.900
Wind gusts were estimated at 60 mph.
A long-lived supercell thunderstorm tracked across northern Campbell and Crook Counties during the late evening. Strong wind gusts and quarter size hail accompanied the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived supercell thunderstorm tracked across northern Campbell and Crook Counties during the late evening. Strong wind gusts and quarter size hail accompanied the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 4:00 PM MST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 500 PM MDT TUE JUL 22 2014 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 154 PM MDT TUE JUL 22 2014 LATEST SFC ANALYSIS SHOW HIGH PRESSURE OVER THE CENTRAL DAKOTAS/NEBRASKA WITH SOUTHERLY RETURN FLOW ALONG THE WESTERN EDGE OF THE SFC HIGH OVER NERN WY AND FAR WRN SD. VIS SAT IMAGE SHOWS CU DEVELOPING ALONG THE CONVERGENCE ZONE OVER THE HIGHER ELEVATIONS OF THE BLACK HILLS AND ANOTHER N-S ORIENTED LINE OF DEVELOPING CU OVER CAMPBELL COUNTY WY. NAM IS SHOWING A BAND OF 1500-2000J/KG SB CAPE EXTENDING FROM SC MT THROUGH NERN WY AND THE BLKHLS AND INTO SWRN AND SC SD. IT LOOKS LIKE THE CAPPING INVERSION WILL SOON ERODE OVER PARTS OF NERN WY...NWRN SD AND THE BLKHLS SO EXPECT CONVECTION TO DEVELOP OVER THOSE AREAS AFT 21Z. 0-6KM SHEAR WILL INCREASE DURING THE LATE AFTN AS 40KT MID-LEVEL NORTHWESTERLY WINDS COMBINE WITH 10KT EAST/SOUTHEAST BOUNDARY LAYER FLOW. MESO MODELS INDICATE A FEW SUPERCELLS WILL DEVELOP ALONG THE LOW LEVEL CONVERGENCE AREAS BY LATE AFTERNOON...TRACKING SOUTHEASTWARD DURING THE EVENING. LARGE HAIL WILL BE THE MAIN THREAT...BUT AS STORMS COLLAPSE DAMAGING WINDS POSSIBLE. OVERNIGHT...UPPER LEVEL RIDGE CONTINUES TO BUILD OVER CWA WITH DRY WEATHER EXPECTED AFT MIDNIGHT. LOWS NEAR GUIDANCE. WEDNESDAY...UPPER/THERMAL RIDGE WILL BE LOCATED OVER THE NORTHERN PLAINS WITH A LEE SIDE SFC TROUGH AND AN UPPER SHORTWAVE APPROACHING DURING THE PERIOD OF PEAK HEATING IN THE AFTERNOON. LOW LEVEL SOUTHEASTERLY FLOW WILL INCREASE THE 0-6KM BULK SHEAR. ISOLATED SEVERE TSRA ARE EXPECTED. PERSISTENT MOISTURE CONVERGENCE WILL BE LOCATED ALONG EASTERN SLOPES OF BLACK HILLS AND SUPERCELL FORECAST MOVEMENT OVER THAT AREA WILL BE LESS THAN 10KTS BY 00Z. MODELS INDICATE PRECIPITABLE WATER VALUES WILL BE 150 PERCENT OF NORMAL. LOCALIZED HEAVY RAIN/FLASH FLOODING MAY BE POSSIBLE. TEMPERATURES WILL WARM UP ON WEDNESDAY...AND COULD BE QUITE WARM WEDNESDAY NIGHT GIVEN 30-40KT LOW LEVEL JET. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 154 PM MDT TUE JUL 22 2014 UPPER-LEVEL RIDGE WILL REMAIN OVER THE ROCKIES AND HIGH PLAINS DURING THE LATTER PART OF THE WEEK...WITH VERY WARM CONDITIONS PERSISTING. WEAK SHORTWAVE ENERGY WILL CONTINUE TO ROTATE AROUND THE RIDGE AND BRING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS LOOK POSSIBLE AGAIN. A STRONG SHORTWAVE TROF WILL THEN SLIDE SOUTHEAST ACROSS SOUTH CENTRAL CANADA...WITH WEAKER ENERGY CROSSING THE NORTHERN PLAINS FRIDAY NIGHT AND SATURDAY. THIS WILL BRING ANOTHER CHANCE OF SHOWERS AND STORMS TO THE AREA. AS THE SHORTWAVE TROF SLIDES EAST...THE UPPER RIDGE WILL RETROGRADE WEST...BRINGING PREDOMINANTLY NORTHWEST UPPER FLOW TO THE NORTHERN PLAINS. THIS WILL RESULT IN COOLER TEMPERATURES FOR THE REST OF THE EXTENDED PERIOD...ALONG WITH MAINLY DRY CONDITIONS. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY ISSUED AT 500 PM MDT TUE JUL 22 2014 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKTOA THROUGH MUCH OF THE EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS. AFTER THE THUNDERSTORMS DISSIPATE VFR CONDITIONS WILL PREVAIL THROUGH THE REST OF THE NIGHT AND ON WEDNESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTHESTERN WYOMING AND FAR WESTERN SOUTH DAKOTA ON WEDNESDAY AFTERNOON. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...10 LONG TERM...26 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 432 AM MDT TUE JUL 22 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 432 AM MDT (532 AM CDT) TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON AND NIGHT AND THEN AGAIN THURSDAY AFTERNOON AND NIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THURSDAY AFTERNOON AND EVENING OVER NORTHWEST SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. IN ADDITION...LOCALLY HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS IS POSSIBLE IN AND NEAR THE BLACK HILLS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM HAIL DOWNTOWN HOT SPRINGS 43.43N 103.48W
07/22/2014 E1.50 INCH FALL RIVER SD TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 11 S DOWNTOWN HOT SPRIN 43.27N 103.48W
07/22/2014 E1.50 INCH FALL RIVER SD PUBLIC
BROKE OUT WINDOWS
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 907 PM MDT TUE JUL 22 2014 SDZ024>026-031-072-073-230345- NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 907 PM MDT TUE JUL 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAWRENCE...CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 945 PM MDT... AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TILFORD TO BOX ELDER...AND MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TILFORD... NEW UNDERWOOD... OWANKA... WICKSVILLE... WASTA... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 29 AND 98... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4426 10368 4445 10356 4410 10241 4390 10255 TIME...MOT...LOC 0307Z 293DEG 30KT 4430 10346 4415 10300 CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 1 NW PIEDMONT 44.24N 103.41W
07/22/2014 M0.75 INCH MEADE SD NWS EMPLOYEE
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
918 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 5 NNE ANGOSTURA RESERVO 43.38N 103.40W
07/22/2014 E2.00 INCH FALL RIVER SD PUBLIC
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
925 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 12 S OELRICHS 43.00N 103.23W
07/22/2014 E1.50 INCH FALL RIVER SD PUBLIC
&&
DBARBERThe Billings radar (KBLX), 241 km away, was scanning. The volume nearest the first event began at 03:45 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
The combination of strong winds and large hail broke windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527453, 527454, 527455, 527456.